New Mexico, 2009Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009
June 23 to 24, 2009 · NWS EPZ · 3 events in 2 counties and zones
High pressure aloft was centered over central Texas, which placed southern New Mexico under a moist southeast flow. It was an early start to the North American monsoon in this part of the country.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft was centered over central Texas, which placed southern New Mexico under a moist southeast flow. It was an early start to the North American monsoon in this part of the country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 23, 5:28 AM MST, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 23, 5:28 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT TUE JUN 23 2009
.UPDATE...
HAVE INCREASED POPS EL PASO AND HUDSPETH COUNTIES FOR PD 1
TO 30 PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 92 72 95 72 98 / 30 20 10 10 10
SIERRA BLANCA TX 86 69 88 70 97 / 30 20 10 10 10
LAS CRUCES 90 68 93 69 97 / 30 20 10 10 10
ALAMOGORDO 90 67 92 68 98 / 30 20 10 10 10
CLOUDCROFT 70 49 73 52 78 / 30 20 10 10 20
TRUTH OR CONSEQUENCES 89 65 89 66 95 / 40 30 20 10 10
SILVER CITY 83 57 83 58 89 / 40 30 30 10 20
DEMING 91 65 91 66 98 / 40 30 10 10 20
LORDSBURG 90 64 91 65 97 / 40 30 30 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022-030-031.
TX...NONE.
&&
02
Hazardous weather outlook, Jun 23, 9:52 AM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1052 AM MDT TUE JUN 23 2009
NMZ022>025-030>032-TXZ055-056-241700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1052 AM MDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR
SOUTHWEST NEW MEXICO. VERY MOIST ATMOSPHERIC CONDITIONS COULD
RESULT IN VERY HEAVY RAIN FALL THIS AFTERNOON AND EVENING. HEAVY
RAINS COULD GENERATE CONSIDERABLE RUN OFF THAT MAY CAUSE SOME
FLOODING ALONG DRAINAGES AND ARROYOS AND PONDING OF WATER IN LOW
LYING AREAS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO
POSSIBLE FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON
WEDNESDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. CHANCES FOR RAIN
WILL DIMINISH SOMEWHAT ON THURSDAY AND FRIDAY...BUT THERE WILL
STILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. RAIN CHANCES MAY INCREASE FOR THE WEEKEND AND THE FIRST PART
OF NEXT WEEK AS CONSIDERABLE MOISTURE REMAINS IN THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.
LUNDEEN
Flash Flood, Otero
- When
- June 23, 11:05 AM MST to 1:30 PM MST
- Where
- Otero County, 0.42 mi ESE of Wooten to 0.78 mi ESE of Mountain Park
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.967, -105.774
Slow moving thunderstorms dropped nearly 3 inches of rain in the Cloudcroft area, which led to flash flooding in and near the town. Water was over two feet deep in parts of Cloudcroft, resulting in some apartments flooded. Rock slides also occurred along Highway 82 in the area.
Flash Flood, Otero
- When
- June 23, 12:30 PM MST to 1:30 PM MST
- Where
- Otero County, 2.84 mi ENE of Boles to 1.7 mi ESE of Alamogordo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.936, -105.925
Street flooding occurred in much of Alamogordo.
Thunderstorm Wind, Dona Ana
- When
- June 24, 4:45 PM MST
- Where
- Dona Ana County, 0.6 mi SSE of White Sands
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.372, -106.495
A 62 mph wind gust was measured during a severe thunderstorm at the WSMR golf course. The rainfall total was almost an inch.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Tornadoes and Flash Flood in Florida, June 23 to 24, 20091 death · $751,000 · EF1 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Damaging Winds in Mississippi, June 23, 20091 injured · $173,000 · 60 kt wind · 7 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
- Hail and Damaging Winds in South Dakota, June 23, 2009$40,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185927, 185930, 186003.